Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver detoxification's effect on the HIV medication in my system.
Dec 31, 2002

I'm HIV pos and recently had an increase in liver enzymes. Is it ok to use an herbal liver detoxifier with ingredients like milk thistle or would that also remove some of the HIV medication from my system.

Response from Dr. Henry

Milk thistle has been an ingredient in a number of herbal liver products. The actual benefit and safety of milk thistle in the setting of treated HIV is not documented. There is legitimate concern about drug interactions with drugs that utilize the liver enzyme sytem called cyp 3A4 which could include some of the protease inhibitors and non-nucleoside agents. There clearly needs to be some studies conducted on the use of milk thistle in situations such as yours. I would urge caution in using milk thistle in the absence of good data (though it is tempting and sounds attractive). You should discuss with your hiv DOC to at least review which meds you are on that could be a problem. KH



Previous
RE: PN pain & numbness
Next
RE: Milk thistle's effect on HIV meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement